Alert archive / Michigan / Red Flag Warnings in 2007

Red Flag Warning 6, NWS Grand Rapids, MI

August 17, 200723 counties in Michigan

NWS Grand Rapids, MI issued this red flag warning at Aug 17, 2007, 4:07 AM EDT for 23 counties in Michigan. It took effect at Aug 17, 2007, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2007, 4:07 AM EDT (08:07 UTC)
In effect from
Aug 17, 2007, 12:00 PM EDT
Expired
Aug 17, 2007, 8:17 PM EDT
In force
8 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGRR 170807
RFWGRR

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
407 AM EDT FRI AUG 17 2007

...RED FLAG WARNING IN EFFECT...

.DEW POINTS IN THE 40S ALONG WITH WIND GUSTS TO 25 MPH AND HIGHS
IN THE UPPER 70S WILL CREATE A HIGH FIRE DANGER TODAY.

MIZ037>040-043>046-050>052-056>059-064>067-071>074-171615-
/O.UPG.KGRR.FW.A.0002.070817T1600Z-070818T0100Z/
/O.NEW.KGRR.FW.W.0006.070817T1600Z-070818T0100Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
407 AM EDT FRI AUG 17 2007

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM EDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

HIGH PRESSURE WILL GENERATE DRY CONDITIONS FRIDAY ACROSS
SOUTHWEST LOWER MICHIGAN. THE COMBINATION OF LOW DEW POINTS...
NORTHWEST WIND GUSTS TO 25 MPH...HIGHS IN THE UPPER 70S...AND DRY
VEGETATION WILL CREATE AN INCREASED FIRE RISK ACROSS THE REGION.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS83 KGRR 180017
RFWGRR

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
817 PM EDT FRI AUG 17 2007

...RED FLAG WARNING CANCELLED...

.COOLING TEMPERATURES AND DECREASING WINDS HAVE REDUCED THE FIRE
DANGER BELOW RED FLAG CRITERIA.

MIZ037>040-043>046-050>052-056>059-064>067-071>074-180130-
/O.CAN.KGRR.FW.W.0006.000000T0000Z-070818T0100Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
817 PM EDT FRI AUG 17 2007

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
RED FLAG WARNING. 

TEMPERATURES ARE BEGINNING TO COOL AND WINDS HAVE DECREASED BELOW
RED FLAG CRITERIA. THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at Aug 17, 3:48 AM EDT, 19 minutes earlier.

Area forecast discussion, Aug 17, 3:48 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
348 AM EDT FRI AUG 17 2007

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS...(348 AM EDT FRI AUG 17 2007)
HIGH PRESSURE OVER SOUTH CENTRAL CANADA WILL PROVIDE COOLER AND
DRIER WEATHER THROUGH EARLY SATURDAY. LOW PRESSURE MOVING EAST FROM
THE ROCKIES WILL DRAG A WARM FRONT NORTH LATE SATURDAY INTO SUNDAY
AND PROVIDE THE NEXT CHANCE OF RAIN.

&&

.SHORT TERM... (348 AM EDT FRI AUG 17 2007)
FORECAST CONCERNS TODAY MAINLY DEAL WITH FIRE WX TODAY AND THEN RAIN
CHANCES SATURDAY NIGHT AND SUNDAY.

WE OPTED TO ISSUE A RED FLAG WARNING FOR TODAY. FORECAST SOUNDINGS
SHOW A LOT OF DRY AIR IN THE MID LEVELS THAT WILL BE MIXED DOWN TO
THE SFC. I SUSPECT THAT SFC DEWPOINTS WILL BE A FEW DEGREES LOWER
THAN GUIDANCE SUGGESTS. WINDS GUSTING TO 25 MPH ARE ALSO POSSIBLE.
RED FLAG CRITERIA WILL BE MET BY MID AFTERNOON AS TEMPS CLIMB INTO
THE UPPER 70S.

THE FRONTAL BOUNDARY THAT WENT THROUGH THE CWA YESTERDAY IS NOW IN
NORTHERN INDIANA...JUST WAITING FOR THE NEXT WAVE TO MOVE EAST FROM
THE ROCKIES AND PULL IT NORTH. DECENT DYNAMICS ARE SHAPING UP FOR
SOME RAIN ACROSS THE CWA SATURDAY NIGHT INTO SUNDAY. THE NAM AND GFS
HAVE SHOWN SOME CONSISTENCY THE PAST FEW RUNS WITH THIS PCPN. THE
MODELS SHOW STRONG FGEN FORCING SATURDAY NIGHT ALONG WITH STRONG
PRESSURE ADVECTION ON THE 305K ISENTROPIC SFC. LLJ IS HEALTHY TOO
AND AIMED AT THE REGION. STRONG MID LEVEL TEMPERATURE ADVECTION
COINCIDENT WITH A TIGHT 850-500 LAPSE RATE GRADIENT SUGGESTS THAT
SOME APPRECIABLE RAINS COULD OCCUR. INSTABILITY ISN/T ALL THAT
IMPRESSIVE SO I SUSPECT THAT WE/LL SEE MORE SHOWERS THAN STORMS.
THESE INGREDIENTS REMAIN IN PLACE THROUGH SUNDAY AS PWATS INCREASE
TO OVER 2 INCHES.

&&

.LONG TERM...(348 AM EDT FRI AUG 17 2007)

NO CHANGES MADE TO THE EXTENDED FORECAST PERIOD OF SUNDAY NIGHT
THROUGH THURSDAY. IT STILL APPEARS THAT WE ARE LOOKING AT NEAR TO
ABOVE NORMAL TEMPS WITH SOLID CHANCES AT PRECIPITATION THROUGH THE
PERIOD. UPPER PATTERN IS STILL EXPECTED TO FEATURE ZONAL FLOW ON THE
NORTHERN PERIPHERY OF THE SUBTROPICAL RIDGE. AN OSCILLATING FRONTAL
BOUNDARY WILL BE IN THE AREA AS WAVES OF LOW PRESSURE RIPPLE ALONG
THE FRONT. PERIODS OF SHOWERS AND STORMS ARE EXPECTED AS CONVECTIVE
COMPLEXES MOVE THROUGH THE REGION. GFS BUFKIT DATA IS STILL
INDICATING OVER 3 INCHES OF RAIN IN THE SATURDAY NIGHT THROUGH
THURSDAY PERIOD. OBVIOUSLY TOUGH TO SAY IF WE SEE ANYTHING CLOSE TO
THAT BUT IT LENDS CREDENCE TO THE CHANCES FOR PRECIP THAT WE HAVE IN
THE FORECAST EVERY PERIOD IN THE EXTENDED.

&&

.AVIATION...(1155 PM EDT THU AUG 16 2007)
VFR CONDITIONS EXPECTED NEXT 24 HOURS. DEW POINTS WILL CONTINUE TO
FALL SO WOULD NOT EXPECT TO SEE ANY FOG/STRATUS FORMATION OVERNIGHT
DESPITE CALM WINDS AND CLEAR SKIES. NORTHWEST WINDS WILL INCREASE
AND BECOME GUSTY /UP TO 25 KNOTS/ BY MID MORNING FRIDAY AND
CONTIUNUE THROUGH SUNSET. AIR MASS WILL BE TOO DRY TO SUPPORT MUCH
IF ANY CUMULUS DEVELOPMENT.

&&

.MARINE... (348 AM EDT FRI AUG 17 2007)
COOLER AIR AND WINDS GUSTING TO 25 KNOTS WILL GENERATE 3-5 FOOT
WAVES ON THE LAKE TODAY. IN ADDITION TO BEING A HAZARD FOR SMALL
CRAFT...AN INCREASED RISK OF RIP CURRENTS WILL ALSO OCCUR.

&&

.HYDROLOGY... (348 AM EDT FRI AUG 17 2007)
THE NEXT CHANCE OF RAIN WILL COME SATURDAY NIGHT INTO SUNDAY.
CENTRAL REGIONS OF THE CWA COULD SEE A HALF INCH OR SO OF RAIN.

&&

.FIRE WEATHER... (348 AM EDT FRI AUG 17 2007)
HAVE OPTED TO ISSUE A REF FLAG WARNING THIS AFTERNOON AND EVENING.
SFC DEWPOINTS WILL FALL TO AROUND 40 IN MANY LOCATIONS BY MID
AFTERNOON. AFTER COMBINING WITH TEMPS IN THE UPPER 70S...RH VALUES
WILL FALL INTO THE 20S. NORTHWEST WINDS GUSTING TO 25 MPH WILL HELP
RAISE THE FIRE DANGER. DNR SAYS FUELS ARE DRY TOO.

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...RED FLAG WARNING THIS AFTERNOON AND EVENING...ENTIRE CWFA.
LM...SMALL CRAFT ADVISORY TODAY AND THIS EVENING.

&&

SYNOPSIS:   93
SHORT TERM: 93
LONG TERM:  DUKE
AVIATION:   MEADE
MARINE:     93
HYDROLOGY:  93
FIRE WX:    93
Hazardous weather outlook, Aug 16, 6:30 PM EDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
630 PM EDT THU AUG 16 2007

UPDATED FOR ELEVATED FIRE DANGER ON FRIDAY

MIZ037>040-043>046-050>052-056>059-064>067-071>074-171100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
630 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COMBINATION OF STRONG WINDS... LOW HUMIDITIES AND TEMPERATURES
IN THE MID TO UPPER 70S WILL RESULT IN AN ELEVATED FIRE DANGER ON
FRIDAY. THE LACK OF WIDESPREAD SIGNIFICANT RAIN OVER THE PAST
SEVERAL WEEKS HAS RESULTED IN VERY DRY GROUND COVER WHICH COULD BURN
READILY IF IGNITED. THE HIGHEST RISK WILL BE ACROSS THE AREA NORTH
OF INTERSTATE 96...INCLUDING THE MANISTEE NATIONAL FOREST.

THUNDERSTORMS ARE IN THE FORECAST FROM SATURDAY RIGHT INTO THE
MIDDLE OF NEXT WEEK. A FRONTAL BOUNDARY IS EXPECTED TO OSCILLATE
THROUGH THE REGION OVER THE WEEKEND AND INTO EARLY NEXT WEEK
PROVIDING THE FOCUS FOR PERIODS OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-171100-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
630 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WAVES OF 3 TO 5 FEET THIS EVENING WILL BE A HAZARD TO SMALLER CRAFT
AND RESULT IN AN INCREASED RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE IN THE FORECAST FROM SATURDAY RIGHT INTO THE
MIDDLE OF NEXT WEEK. A FRONTAL BOUNDARY IS EXPECTED TO OSCILLATE
THROUGH THE REGION OVER THE WEEKEND AND INTO EARLY NEXT WEEK
PROVIDING THE FOCUS FOR PERIODS OF SHOWERS AND THUNDERSTORMS..

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE MEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:41 PM EDTFire Weather WatchGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more7 hr

Nearby

Red Flag Warnings in Michigan, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.